Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Dimension of families of determinantal schemes


Authors: Jan O. Kleppe and Rosa M. Miró-Roig
Journal: Trans. Amer. Math. Soc. 357 (2005), 2871-2907
MSC (2000): Primary 14M12, 14C05, 14H10, 14J10; Secondary 14N05
DOI: https://doi.org/10.1090/S0002-9947-04-03648-7
Published electronically: December 9, 2004
MathSciNet review: 2139931
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A scheme $X\subset \mathbb{P} ^{n+c}$ of codimension $c$ is called standard determinantal if its homogeneous saturated ideal can be generated by the maximal minors of a homogeneous $t \times (t+c-1)$ matrix and $X$ is said to be good determinantal if it is standard determinantal and a generic complete intersection. Given integers $a_0,a_1,...,a_{t+c-2}$ and $b_1,...,b_t$ we denote by $W(\underline{b};\underline{a})\subset \operatorname{Hilb} ^p(\mathbb{P} ^{n+c})$(resp. $W_s(\underline{b};\underline{a})$) the locus of good (resp. standard) determinantal schemes $X\subset \mathbb{P} ^{n+c}$ of codimension $c$ defined by the maximal minors of a $t\times (t+c-1)$ matrix $(f_{ij})^{i=1,...,t}_{j=0,...,t+c-2}$ where $f_{ij}\in k[x_0,x_1,...,x_{n+c}]$ is a homogeneous polynomial of degree $a_j-b_i$.

In this paper we address the following three fundamental problems: To determine (1) the dimension of $W(\underline{b};\underline{a})$ (resp. $W_s(\underline{b};\underline{a})$) in terms of $a_j$ and $b_i$, (2) whether the closure of $W(\underline{b};\underline{a})$ is an irreducible component of $\operatorname{Hilb} ^p(\mathbb{P} ^{n+c})$, and (3) when $\operatorname{Hilb} ^p(\mathbb{P} ^{n+c})$ is generically smooth along $W(\underline{b};\underline{a})$. Concerning question (1) we give an upper bound for the dimension of $W(\underline{b};\underline{a})$ (resp. $W_s(\underline{b};\underline{a})$) which works for all integers $a_0,a_1,...,a_{t+c-2}$ and $b_1,...,b_t$, and we conjecture that this bound is sharp. The conjecture is proved for $2\le c\le 5$, and for $c\ge 6$ under some restriction on $a_0,a_1,...,a_{t+c-2}$and $b_1,...,b_t$. For questions (2) and (3) we have an affirmative answer for $2\le c \le 4$ and $n\ge 2$, and for $c\ge 5$ under certain numerical assumptions.


References [Enhancements On Off] (What's this?)

  • 1. L. Avramov and J. Herzog, The Koszul algebra of a codimension 2 embedding, Math. Z. 175 (1980), 249-260. MR 82g:13011
  • 2. D. Bayer and M. Stillman, Macaulay: A system for computation in algebraic geometry and commutative algebra. Source and object code available for Unix and Macintosh computers. Contact the authors, or download from ftp://math.harvard.edu via anonymous ftp.
  • 3. W. Bruns, The Eisenbud-Evans generalized principal ideal theorem and determinantal ideals, Proc. AMS 83 (1981), 19-24. MR 82k:13010
  • 4. W. Bruns and J. Herzog, Cohen-Macaulay rings, Cambridge Studies in Advanced Mathematics, 39. Cambridge University Press, Cambridge, 1993.MR 95h:13020
  • 5. W. Bruns and U. Vetter, Determinantal rings, Springer-Verlag, Lectures Notes in Mathematics 1327, New York/Berlin, 1988. MR 89i:13001
  • 6. M.C. Chang, A filtered Bertini-type theorem, Crelle J. 397 (1989), 214-219. MR 90i:14054
  • 7. M. Casanellas and R.M. Miró-Roig, Gorenstein liaison of divisors on standard determinantal schemes and on rational normal scrolls, J. Pure and appl. Alg. 164 (2001), 325-343. MR 2002g:14071
  • 8. J.A. Eagon and M. Hochster, Cohen-Macaulay rings, invariant theory, and the generic perfection of determinantal loci, Amer. J. Math. 93 (1971), 1020-1058. MR 46:1787
  • 9. J.A. Eagon and D.G. Northcott, Ideals defined by matrices and a certain complex associated with them, Proc. Roy. Soc. London 269 (1962), 188-204. MR 26:161
  • 10. D. Eisenbud, Commutative Algebra. With a view toward algebraic geometry, Springer-Verlag, Graduate Texts in Mathematics 150 (1995).MR 97a:13001
  • 11. D. Eisenbud and B. Mazur, Evolutions, symbolic powers, and Fitting ideals, Crelle J. 488 (1997) 189-210. MR 98h:13035
  • 12. G. Ellingsrud, Sur le schéma de Hilbert des variétés de codimension 2 dans $\mathbb{P} ^{e}$ a cône de Cohen-Macaulay, Ann. Scient. Éc. Norm. Sup. 8 (1975), 423-432. MR 52:13831
  • 13. A. Grothendieck, Les schémas de Hilbert, Séminaire Bourbaki, exp. 221 (1960). MR 99f:00038
  • 14. N. Budur, M. Casanellas and E. Gorla, Hilbert functions of irreducible arithmetically Gorenstein schemes, Preprint math.AG/0308208.
  • 15. A. Grothendieck, Cohomologie locale des faisceaux cohérents et Théorèmes de Lefschetz locaux et globaux, North Holland, Amsterdam (1968). MR 57:16294
  • 16. R. Hartshorne, Algebraic Geometry, GTM 52, Springer-Verlag (1983). MR 57:3116
  • 17. J. Herzog, Deformationen von Cohen-Macaulay Algebren, Crelle J. 318 (1980), 83-105. MR 81m:13012
  • 18. C. Huneke, Linkage and the Koszul homology of ideals, Amer. J. Math. 104 (1982), 1043-1062. MR 84f:13019
  • 19. J.O. Kleppe, J. Migliore, R.M. Miró-Roig, U. Nagel and C. Peterson, Gorenstein liaison, complete intersection liaison invariants and unobstructedness, Memoirs A.M.S 732, (2001). MR 2002e:14083
  • 20. J.O. Kleppe and C. Peterson, Maximal Cohen-Macaulay modules and Gorenstein Algebras, J. Alg 238, (2001), 776-800. MR 2002e:13029
  • 21. J.O. Kleppe and C. Peterson, Sheaves with canonical determinant on Cohen-Macaulay schemes, J. Algebra 256 (2002), 250-279. MR 2003k:14017
  • 22. J. Kreuzer, J. Migliore, U. Nagel and C. Peterson, Determinantal schemes and Buchsbaum-Rim sheaves, JPAA 150 (2000), 155-174. MR 2001f:14092
  • 23. D. Laksov, Deformation and transversality, Lect. Notes in Math., Proceedings Copenhagen, Springer-Verlag 732 (1978), 300-316. MR 81d:14027
  • 24. C. Okonek, Reflexive Garben auf $\mathbb{P} ^4$, Math. Ann., 260 (1982), 211-237. MR 83h:14017
  • 25. E. Sernesi, Topics on families of projective schemes, Queen's Papers in Pure and Applied Mathematics, 73 (1986). MR 88b:14006
  • 26. B. Ulrich, Ring of invariants and linkage of determinantal ideals , Math. Ann. 274 (1986), 1-17. MR 87d:14043

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14M12, 14C05, 14H10, 14J10, 14N05

Retrieve articles in all journals with MSC (2000): 14M12, 14C05, 14H10, 14J10, 14N05


Additional Information

Jan O. Kleppe
Affiliation: Faculty of Engineering, Oslo University College, Cort Adelers gt. 30, N-0254 Oslo, Norway
Email: JanOddvar.Kleppe@iu.hio.no

Rosa M. Miró-Roig
Affiliation: Facultat de Matemàtiques, Departament d’Algebra i Geometria, Universitat de Barcelona, Gran Via de les Corts Catalanes 585, 08007 Barcelona, Spain
Email: miro@ub.edu

DOI: https://doi.org/10.1090/S0002-9947-04-03648-7
Received by editor(s): August 1, 2003
Received by editor(s) in revised form: December 23, 2003
Published electronically: December 9, 2004
Additional Notes: The second author was partially supported by BFM2001-3584
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society